Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 20, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 23, 2019, 3:46 AM CDT for Labette County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 3:46 AM CDT (08:46 UTC)
- Expired
- May 23, 2019, 8:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Labette County, KS
The radar
The Tulsa radar (KINX), 101 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:09 AM CDT | FLASH FLOOD | 2 Nw Chetopa, KS | HIGH WATER HAS FLOODED AN UNDERPASS ON U.S. HIGHWAY 166, JUST WEST OF THE U.S. 59 JUNCTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2061 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 17.1
The text
As transmitted.
266 WGUS53 KICT 230846 FFWICT KSC099-231345- /O.NEW.KICT.FF.W.0020.190523T0846Z-190523T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 346 AM CDT Thu May 23 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Southern Labette County in southeastern Kansas... * Until 845 AM CDT. * At 345 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar estimated up to two inches of rain have already fallen overnight. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Oswego, Chetopa, Edna, Bartlett and Angola. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3700 9552 3714 9552 3718 9508 3700 9508 $$ DARMOFAL
1 follow-up statement
065 WGUS73 KICT 231350 FFSICT Flash Flood Statement National Weather Service Wichita KS 850 AM CDT Thu May 23 2019 KSC099-231358- /O.EXP.KICT.FF.W.0020.000000T0000Z-190523T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Labette KS- 850 AM CDT Thu May 23 2019 ...THE FLASH FLOOD WARNING FOR SOUTHERN LABETTE COUNTY HAS EXPIRED... The heavy rain has ended. Flash Flooding is no longer expected to pose a threat. County roads may still be flooded. Please continue to heed any remaining road closures. LAT...LON 3700 9552 3714 9552 3718 9508 3700 9508 $$ KETCHAM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:44 AM CDT, 2 minutes earlier.
Area forecast discussion, May 23, 3:44 AM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 344 AM CDT Thu May 23 2019 .SHORT TERM...(Today Through Saturday Night) Issued At 343 AM CDT Thu May 23 2019 Forecast Headlines/Highlights: Continue To Be Major! 1) Flash Flood Watch remains in effect for Southeast KS until 10 AM CDT Today. 2) Flash Flood Watch remains in effect for all Of Central & most of South-Central KS from 10 AM CDT Today until 7 AM CDT Sat. 3) Greatest threat for severe thunderstorms shifting west across primarily South-Central KS. (Extends across TX Panhandle.) Intense upper-deck cyclone that remains parked over the Desert Southwest should SLOWLY weaken as it drifts NE across the Great Basin this evening. The cyclone would quickly transition into an open wave as it encounters a strong, massive upper-deck ridge that covers the southeastern third of North America from the southeastern U.S. to Ontario. This upper pattern would keep a SW-NE oriented front lurking about the immediate KICT Neighborhood, the rest of the week. The weak front should lift SLOWLY NNW today. A deep, persistent, slowly-veering S-SW component continuing to transport 93 octane moisture across Central & Southeast KS would induce thunderstorms, often with heavy rains, to continue training across KS. The NNW-drifting front would enable the broad, deep, moisture- rich channel to likewise shift SLOWLY WNW which would obviously shift the greatest heavy rain-producing thunderstorms across South- Central then Central KS this afternoon & tonight. The WPC has risen the excessive rainfall outlook in part of South-Central KS to "HIGH" which makes sense. The weak NNW-lifting warm front would cause the airmass to greatly destabilize across most of the southeastern half of the KICT jurisdiction this afternoon. Deep- layer shear is impressive which would favor supercellular convection capable of all severe modes. The GFS solution depicts this scenario well & is therefore preferred. .LONG TERM...(Sunday Through Wednesday) Issued At 343 AM CDT Thu May 23 2019 With the massive (though slowly-deamplifying) upper-deck ridge still covering the southeastern third of the U.S. the next upper-deck trough would cause to be deepen rapidly across CA & just off the western Baja CA coast early Sun morning. An upper-deck cyclone would form & follow a track very similar to its predecessor. More periods of thunderstorms would traverse the CWA, although there may be a short break late Mon night-Tue morning. Expect more Flood/Flash Flood Watches to be issued. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1117 PM CDT Wed May 22 2019 Less than clear how widespread storms will be overnight, but anticipate some uptick as low level moisture works northward overnight. Anticipating at least VCTS at all sites by daybreak. How long precipitation will linger is a bit less certain. Do anticipate another round of storms to develop in the afternoon. Again timing and location are problematic, depending on location of front and amount of clearing during the afternoon. -Howerton && .HYDROLOGY... Issued at 343 AM CDT Thu May 23 2019 With the weather pattern essentially unchanged the rest of the week the on-going flooding/flash flooding would likely worsen across the region. As a result more, very significant flooding could manifest itself at some point with this type of weather pattern. Flash flood watches are in effect for the higher risk areas with more likely to be issued this weekend. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 67 78 66 / 60 70 60 40 Hutchinson 71 64 78 64 / 80 90 60 50 Newton 72 66 77 66 / 60 70 60 50 ElDorado 75 68 78 67 / 50 50 60 40 Winfield-KWLD 79 68 80 68 / 50 50 60 30 Russell 65 56 78 62 / 80 90 30 30 Great Bend 66 58 78 62 / 90 90 40 40 Salina 70 63 79 64 / 80 90 50 60 McPherson 71 63 78 64 / 80 90 60 60 Coffeyville 82 70 83 69 / 40 10 30 20 Chanute 80 69 81 68 / 50 20 40 30 Iola 78 68 81 67 / 40 20 40 40 Parsons-KPPF 81 69 82 68 / 50 20 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 AM CDT this morning for Ksz049>072- 093>096-098>100. Flash Flood Watch from 10 AM CDT this morning through Saturday morning for Ksz052-033-047>052-067-068-082-083-091-092. && SHORT TERM...EPS LONG TERM...EPS AVIATION...PJH HYDROLOGY...EPS
Hazardous weather outlook, May 22, 10:49 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1049 PM CDT Wed May 22 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-240400- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1049 PM CDT Wed May 22 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a threat of severe thunderstorms near the Oklahoma border tonight. Quarter sized hail and winds to near 60 mph are the primary threats. An isolated tornado cannot be ruled out near the Oklahoma border across Montgomery and Labette counties. Very heavy rainfall is expected overnight which would aggravate the flooding and flash flooding in southeast Kansas. A Flash Flood Watch is in effect through Thursday morning. Check the latest watch for more details. Widespread river flooding continues in most areas. All river flood related products should be monitored closely! .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Flash Flood Watch is in effect for southeast Kansas until 10 am Thursday morning. In addition, another Flash Flood Watch has been hoisted across central and south central Kansas for Thursday morning through Friday night. Please refer to Flash Flood Watches for more details. An active weather pattern will continue to affect much of the region for Thursday through early next week. More rounds of severe thunderstorms and flooding rains are likely during this period. Forecasts for the rest of the week should be monitored closely! Widespread flooding and river flooding will continue across the region for several days. For more information please check latest flood warnings and statements for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated overnight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 22, 11:28 PM CDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
1128 PM CDT Wed May 22 2019
KSZ070-071-094-095-230515-
Wilson KS-Greenwood KS-Woodson KS-Elk KS-
1128 PM CDT Wed May 22 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Wilson County in southeastern Kansas...
Southeastern Greenwood County in southeastern Kansas...
Southern Woodson County in southeastern Kansas...
Northeastern Elk County in southeastern Kansas...
* Until 1215 AM CDT.
* At 1126 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Severy, or 9 miles northeast of
Howard...moving northeast at 45 mph.
* Hazard...Hail up to the size of dimes...and wind gusts up to 50
mph will be possible with this storm.
* Locations impacted include...
Fredonia, Yates Center, Howard, Toronto, Severy, Buffalo, Fall
River, Benedict, New Albany, Coyville, Toronto Lake, Batesville,
Rose, Fall River State Park, Fall River Lake and Cross Timbers
State Park.
LAT...LON 3747 9599 3741 9624 3757 9639 3797 9571
3776 9552 3773 9553 3764 9553
TIME...MOT...LOC 0427Z 237DEG 40KT 3757 9614
PEARCESpecial weather statement, May 23, 12:08 AM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
1208 AM CDT Thu May 23 2019
KSZ071-072-230545-
Woodson KS-Allen KS-
1208 AM CDT Thu May 23 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Woodson County in southeastern Kansas...
Northwestern Allen County in southeastern Kansas...
* Until 1245 AM CDT.
* At 1206 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Yates Center...moving northeast
at 45 mph.
* Hazards...hail up to the size of dimes...and wind gusts up to 50
mph will be possible with this storm.
* Locations impacted include...
Yates Center, Neosho Falls and Batesville.
LAT...LON 3774 9586 3782 9596 3784 9596 3804 9580
3804 9536
TIME...MOT...LOC 0508Z 233DEG 39KT 3785 9580
PEARCESpecial weather statement, May 23, 2:42 AM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Wichita KS 242 AM CDT Thu May 23 2019 KSZ095-230815- Wilson KS- 242 AM CDT Thu May 23 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Wilson County in southeastern Kansas... * Until 315 AM CDT. * At 241 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Neodesha... moving northeast at 45 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Neodesha and Altoona. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3739 9578 3748 9585 3760 9553 3738 9553 TIME...MOT...LOC 0742Z 246DEG 38KT 3742 9574 DARMOFAL
Special weather statement, May 23, 2:53 AM CDT, 53 minutes before
Special Weather Statement National Weather Service Wichita KS 253 AM CDT Thu May 23 2019 KSZ100-230815- Labette KS- 253 AM CDT Thu May 23 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Labette County in southeastern Kansas... * Until 315 AM CDT. * At 251 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Edna, or 13 miles east of Coffeyville...moving northeast at 50 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Oswego, Chetopa, Altamont, Edna, Bartlett and Labette. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 9552 3723 9527 3727 9508 3700 9508 TIME...MOT...LOC 0752Z 237DEG 42KT 3698 9539 DARMOFAL
Local storm report, May 23, 3:11 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
311 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM HAIL CHETOPA 37.04N 95.09W
05/23/2019 E0.75 INCH LABETTE KS LAW ENFORCEMENT
&&
KEDSpecial weather statement, May 23, 3:25 AM CDT, 21 minutes before
Special Weather Statement National Weather Service Wichita KS 325 AM CDT Thu May 23 2019 KSZ096-230845- Neosho KS- 325 AM CDT Thu May 23 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Neosho County in southeastern Kansas... * Until 345 AM CDT. * At 323 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Erie...moving east at 45 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Erie and St. Paul. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3747 9535 3762 9537 3770 9509 3749 9509 TIME...MOT...LOC 0824Z 250DEG 38KT 3755 9529 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 54 min |
| May 22, 8:02 PM CDT | Special Weather Statement | ICT | Neosho, Wilson | 43 min |
| May 22, 9:08 PM CDT | Special Weather Statement | ICT | Labette | 52 min |
| May 22, 10:37 PM CDT | Special Weather Statement | ICT | Cowley, Elk | 38 min |
| May 22, 11:28 PM CDT | Special Weather Statement | ICT | Elk, Woodson | 47 min |
| May 23, 12:08 AM CDT | Special Weather Statement | ICT | Woodson | 37 min |
| May 23, 2:42 AM CDT | Special Weather Statement | ICT | Wilson | 33 min |
| May 23, 2:53 AM CDT | Special Weather Statement | ICT | Labette | 22 min |
| May 23, 2:58 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 32 min |
| May 23, 3:25 AM CDT | Special Weather Statement | ICT | Neosho | 20 min |
| May 23, 6:35 AM CDT | Flash Flood Warning | ICT | Labette, Neosho | 4 hr |
| May 23, 8:24 AM CDT | River Flood Warning | ICT | Marion | 65 hr |
| May 23, 8:35 AM CDT | River Flood Warning | ICT | Sumner | 5 days |
| May 23, 10:00 AM CDT | River Flood Warning | ICT | Saline | 24 hr |
| May 23, 10:03 AM CDT | River Flood Warning | ICT | Lincoln | 13 hr |
| May 23, 11:30 AM CDT | Flash Flood Watch | ICT | Butler, Cowley | 4 days |
| May 23, 11:46 AM CDT | River Flood Warning | ICT | Ellsworth | 4 days |
| May 23, 3:08 PM CDT | River Flood Warning | ICT | Sedgwick | 7 hr |
| May 23, 3:10 PM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 71 hr |
| May 23, 3:19 PM CDT | River Flood Warning | ICT | Butler | 7 hr |
| May 23, 4:04 PM CDT | Special Weather Statement | ICT | Kingman | 26 min |
| May 23, 4:16 PM CDT | Flash Flood Watch | ICT | Allen, Chautauqua, Elk, Greenwood, Lincoln, Russell and 2 more | 72 hr |
| May 23, 4:38 PM CDT | Special Weather Statement | ICT | Reno | 52 min |
| May 23, 5:26 PM CDT | Special Weather Statement | ICT | Harvey | 49 min |
| May 23, 5:33 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 57 min |
| May 23, 5:45 PM CDT | Special Weather Statement | ICT | Saline | 30 min |
| May 23, 5:46 PM CDT | Special Weather Statement | ICT | Barton | 29 min |
| May 23, 5:50 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 43 min |
| May 23, 6:24 PM CDT | Special Weather Statement | ICT | Russell | 36 min |
| May 23, 6:29 PM CDT | Special Weather Statement | ICT | Harvey, Marion | 31 min |
| May 23, 6:43 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 32 min |
| May 23, 6:54 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 45 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.